Alert archive / Mississippi / Flash Flood Warnings in 2013
Flash Flood Warning 62, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 17, 2013, 11:33 AM CDT for Grenada County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2013, 11:33 AM CDT (16:33 UTC)
- Expired
- May 17, 2013, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 137 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:15 PM CDT | FLASH FLOOD | 5 Sw Grenada, MS | WATER WAS CLOSE TO ENTERING HOMES ALONG SHELBY CHAPEL ROAD...AS WELL AS IN THE PERRY ESTATES. A FAMILY WAS RESCUED FROM THEIR HOME ALONG SHELBY CHAPEL ROAD. |
| May 17, 12:25 PM CDT | FLASH FLOOD | 1 S Grenada, MS | WATER WAS COVERING PORTIONS OF HIGHWAY 51. A PORTION OF LONG STREET WAS CAVED IN DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 4.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436
WGUS54 KJAN 171633
FFWJAN
MSC043-171930-
/O.NEW.KJAN.FF.W.0062.130517T1633Z-130517T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CDT FRI MAY 17 2013
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI...
THIS INCLUDES THE CITY OF GRENADA...
* UNTIL 230 PM CDT
* AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR BEW SPRINGS...OR 6
MILES WEST OF GRENADA. THE STORMS WERE MOVING EAST AT 35 MPH.
ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE
INCHES...HAVE OCCURRED IN THE PAST SIX HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORE
SPRINGS AND HOLCOMB
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
THREE HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
RAINFALL AMOUNTS FROM ONE TO THREE INCHES A HOUR CAN CAUSE FLOODING
ON ROADS IN AND AROUND THE CITY OF GRENADA...INCLUDING MONROE STREET
AT FAIRGROUND ROAD...VAN DORN BETWEEN COMMERCE AND POPLAR STREETS...
MOUND STREET AT JEFFERSON STREET...PEARL AT LYNCH STREET AND COUNTRY
CLUB ROAD JUST SOUTH OF EAST MONROE STREET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3387 8976 3387 8951 3386 8950 3368 8951
3368 9006 3382 9007 3382 8999 3383 8997
3383 8994 3390 8993 3390 8976
$$
BK1 follow-up statement
268
WGUS74 KJAN 171730
FFSJAN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CDT FRI MAY 17 2013
MSC043-171930-
/O.CON.KJAN.FF.W.0062.000000T0000Z-130517T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRENADA MS-
1230 PM CDT FRI MAY 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
GRENADA COUNTY...
AT 1226 PM CDT...DOPPLER RADAR CONTINUES TO DETECT THUNDERSTORMS
PRODUCING VERY HEAVY RAIN JUST WEST OF GRENADA MOVING EAST AT 35
MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE
INCHES...HAVE OCCURRED IN THE PAST SIX HOURS. EMERGENCY MANAGEMENT
OFFICIALS REPORT THAT WATER IS CLOSE TO GETTING INTO HOMES IN ALONG
SHELBY CHAPEL ROAD...AS WELL AS IN PERRY ESTATES.
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS...WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3387 8976 3387 8951 3386 8950 3368 8951
3368 9006 3382 9007 3382 8999 3383 8997
3383 8994 3390 8993 3390 8976
$$
BKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:45 AM CDT, 48 minutes earlier.
Area forecast discussion, May 17, 10:45 AM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT FRI MAY 17 2013 .UPDATE...AN UPPER LOW IS LOCATED OVER SOUTHEAST MISSOURI THIS MORNING AND CONTINUES TO MOVE NORTHEAST. STORMS STRETCH FROM EAST TO WEST ALONG THE HIGHWAY 82 CORRIDOR AND FURTHER SOUTH A CAPPED ENVIRONMENT IS IN PLACE WITH THE JAN MORNING SOUNDING INDICATING A PRETTY STRONG CAP AROUND H700. BUFR SOUNDINGS INDICATE THAT THIS CAP WILL ONLY GET STRONGER THROUGH THE DAY. WITH HEIGHTS INCREASING THROUGH THE DAY FROM THE SOUTHWEST AND THE CAP INCREASING IN STRENGTH OVER THE BULK OF THE AREA..EXPECT THE BEST CHANCES FOR CONVECTION TO BE OVER THE NORTHEASTERN PORTIONS OF THE AREA THIS AFTERNOON. SOME OF THESE STORMS COULD BE STRONG TO POSSIBLE SEVERE...AND WILL CONTINUE TO HIGHLIGHT THAT IN THE HWO AND GRAPHICASTS. THE CURRENT FORECAST LOOKS ON TRACK AND NO UPDATES ARE NEEDED AT THIS TIME./15/ .SHORT TERM...FOCUS TODAY WILL BE ON THE PRECIP DEVELOPMENT AND POTENTIAL FOR SOME STRONG/POSSIBLY SVR STORMS. VARIOUS COMPLEXITIES EXIST WITH THIS FORECAST AND CONFIDENCE IS NOT VERY HIGH...DESPITE IT BEING IN THE NEAR TERM. THE MAIN PLAYER & DRIVING FORCE FOR THE NEXT 12-24HRS IS THE SPINNING MID/UPPER LOW SITUATED TO OUR NORTH. WHILE WE REMAIN ON THE SOUTHERN PERIPHERY OF THE SYSTEM...WE ARE IN THE FAVORED REGION WHERE SPOKES OF ENERGY(LIFT) CAN ROTATE AROUND THE SYSTEM AND COMBINE WITH INCREASING LOW LEVEL MOISTURE/CONVERGENCE AND PROVIDE PRECIP. LOOK FOR THE CORE OF THE SYSTEM TO SLOWLY SHIFT EAST TODAY WITH A PORTION OF OUR FORECAST AREA REMAINING IN A ZONE THAT WILL FEEL THE INFLUENCE FROM A FEW PIECES OF ENERGY. ONE BEING DURING THE DAY PERIOD AND ANOTHER OVERNIGHT. CHALLENGES TODAY LIE IN WHAT INFLUENCES WILL THE MORNING ACTIVITY HAVE FOR CONVECTION DEVELOPMENT LATER IN THE DAY. THE RECENT TRENDS SUPPORT THE NORTHERN CWA (HWY 82) WILL CONTINUE TO SEE ACTIVITY THROUGH MORNING/MIDDAY RESULTING IN POOR LAPSE RATES FOR THAT AREA AND LIMITED INSTABILITY. HOWEVER...SUCH ACTIVITY COULD PROVIDE A NICE BOUNDARY FOR AFTERNOON STORMS SOUTH OF HWY 82 AND JUST NORTH OF I-20. HERE...STEEPER LAPSE RATES WILL BE DEVELOPING THUS GREATER INSTABILITY. HOWEVER...MODELS ALSO CONTINUE TO INDICATE THAT WITH THESE STEEPER LAPSE RATES WILL COME STRONGER CAPPING AND RISING MID LEVEL HEIGHTS. FORECAST MODELS REALIZE THIS AND CONTINUE TO LIMIT PRECIP DEVELOPMENT TOO FAR S AND SW. WITH ALL THE VARYING CHALLENGES IN FIGURING OUT THE EVOLUTION TO STORMS TODAY...I WILL FOLLOW SOME SORT OF BLEND OF DIFFERENT OUTCOMES. I WILL FOCUS THE BETTER PRECIP/STORM RISK ACROSS THE NE QUAD. AS FOR STRONG/SVR POTENTIAL...CONFIDENCE IS NOT GREAT...BUT POTENTIAL DOES EXIST AND WILL HIGHLIGHT AN AREA SIMILAR TO WHAT HAS BEEN ADVERTISED WITH MORE OF A FOCUS ON THAT NE QUAD. AT THIS TIME...NO PARTICULAR TYPE OF SVR WX LOOKS TO BE THE FOCUS...HAIL...DMG WINDS AND EVEN A TORNADO OR TWO APPEAR POSSIBLE. TIMING IS TOUGH...BUT IT SEEMS LIKE MIDDAY INTO THE AFTERNOON FIT BEST. FOR TONIGHT...MORE UNCERTAINTY EXISTS...BUT THE FORECAST MODELS CONTINUE TO SHOW/HINT AT WHAT LEFT OVER BOUNDARIES FROM EARLIER ACTIVITY WILL SERVE AS A FOCUS FOR SOME ADDITIONAL DEVELOPMENT. THE FOCUS SEEMS TO BE MORE TOWARD THE GOLDEN TRIANGLE AREA WITH THE STORM THREAT SHIFTING TO MORE OF A HEAVY RAIN SITUATION. DURING THIS TIME...850MB FLOW WILL VEER TO MORE WESTERLY AND SUPPORT STORM REDEVELOPMENT FROM THE BACK END WHICH WILL LIKELY CAUSE SOME SORT OF STORM TRAINING. JUST WHERE ACTIVITY SETS UP IS HARD TO PINPOINT BUT WHERE IT DOES...A LOCALIZED AREA COULD SEE SOME EXCESSIVE PRECIP. FOR SAT-SAT NGT...MID/UPPER LEVEL RIDGING BUILDS IN ALONG WITH STRONGER CAPPING. THIS WILL LIMIT PRECIP POTENTIAL BUT ALSO ALLOW FOR WARMER TEMPS. /CME/ .LONG TERM...UPPER RIDGING WILL CONTINUE SUNDAY...KEEPING CONDITIONS DRY AND MAINTAINING RELATIVELY WARM TEMPERATURES FOR THE AREA. THE RIDGE BEGINS TO EDGE TO THE EAST MONDAY BUT WILL EXERT ENOUGH INFLUENCE TO MAINTAIN A RELATIVELY DRY AIR MASS OVER THE REGION. LOW LEVEL MOISTURE WILL BE ON THE INCREASE IN PERSISTENT LOW LEVEL SLY FLOW. THIS WILL BE REFLECTED IN HUMID AFTERNOONS AND NIGHTTIME LOWS THAT COULD POTENTIALLY HANG AROUND RECORD HIGH VALUES FOR MORNING LOW TEMPS. PRECIPITABLE WATER VALUES WILL BE ON THE INCREASE OVER WRN ZONES BY TUESDAY EVENING AHEAD OF A BOUNDARY APPROACHING THE ARKLATEX REGION...INCREASING TO 1.5-1.8 INCHES OVER MUCH OF WRN AND NRN PORTIONS OF THE FORECAST AREA WEDNESDAY AND THE REMAINDER OF THE AREA THURSDAY. THE SURFACE BOUNDARY IS FORECAST TO WEAKEN AND MODELS DIFFER ON WHETHER A LOW LEVEL CONVERGENCE ZONE ASSOCIATED WITH THE REMNANTS OF THE BOUNDARY WILL PIVOT INTO THE AREA LATE IN THE EXTENDED PERIOD. CHANCES FOR SCATTERED SHOWERS AND TSTMS WILL INCREASE FOR WEDNESDAY AND THURSDAY AS MOISTURE DEEPENS AND THE CAP WEAKENS. /03/ && .AVIATION...CIG WL CONTINUE TRENDING VFR THRU 17Z W/VFR CONDS XPCTD THEREAFTER OUTSIDE OF SHRA/TSRA THAT MAY IMPACT AREAS EAST OF I-55 AND N OF I-20 THRU THE AFTN. SHRA/TSRA ACTIVITY MAY PERSIST INTO THE OVRNGT HRS ACROSS THE GOLDEN TRIANGLE BEFORE MOVING EAST BY TOMORROW MORNING. A FEW STRONGER STORMS W/WIND GUSTS TO 50-60MPH/HAIL/PSBLY A TORNADO MAY DEVELOP ACROSS THIS AREA 18-23Z. SFC WINDS WL REMAIN SLY OVER THE NEXT 24 HRS WITH A FEW GUSTS TO 15KTS OR SO PSBL THIS AFTN. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 85 69 87 68 / 32 16 10 6 MERIDIAN 84 67 87 66 / 37 23 9 11 VICKSBURG 85 68 87 67 / 25 11 8 4 HATTIESBURG 86 68 88 67 / 13 8 6 8 NATCHEZ 85 68 87 68 / 13 5 4 6 GREENVILLE 83 70 87 69 / 36 13 14 4 GREENWOOD 82 69 88 69 / 49 22 17 7 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && CME/03/
Hazardous weather outlook, May 17, 10:31 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1031 AM CDT FRI MAY 17 2013 MSZ026>033-037>039-044>046-050>052-057-058-181545- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- ATTALA-WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON- LAUDERDALE-JASPER-CLARKE- 1031 AM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE NORTHERN PART OF THE AREA. WIND GUSTS OF 50-60 MPH AND HAIL WILL BE POSSIBLE FROM THE STRONGER STORMS...ALONG WITH THE POSSIBILITY OF A BRIEF TORNADO. IN ADDITION...LOCALLY HEAVY RAINFALL COULD DEVELOP...ESPECIALLY TONIGHT AS STORMS MAY REPEATEDLY MOVE OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036- 040>043-047>049-053>056-059>066-072>074-181545- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY- YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON- SMITH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1031 AM CDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. BK
Nearby
Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.